Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 99, NWS Goodland, KS

June 9, 2004Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 9, 2004, 2:19 PM MDT for Kit Carson County, Colorado. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2004, 2:19 PM MDT (20:19 UTC)
Expired
Jun 9, 2004, 3:15 PM MDT
In force
56 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 38 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 2:30 PM MDTHAIL 0.752 W Kanorado, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 1:40 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-342 J/kg
Mixed-layer LCL
1625 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

411 
WUUS53 KGLD 092019
SVRGLD
COC063-092115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
219 PM MDT WED JUN 9 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KIT CARSON COUNTY IN EAST CENTRAL COLORADO

* UNTIL 315 PM MDT

* AT 217 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  EXTREME EAST CENTRAL KIT CARSON COUNTY...MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN KIT CARSON COUNTY AROUND 230 PM MDT...
  RURAL NORTHEASTERN KIT CARSON COUNTY AROUND 250 PM MDT...

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3923 10215 3925 10203 3957 10204 3957 10233

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:18 AM MDT, 12 hours 1 minute earlier.

Area forecast discussion, Jun 9, 2:18 AM MDT, 12 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
218 AM MDT WED JUN 9 2004

.DISCUSSION...FORECAST CONCERN WILL BE ONSET...INTENSITY...AND
EXTENT OF PRECIPITATION THROUGH THURSDAY NIGHT. SECONDARY CONCERN
WILL BE MAX TEMPERATURES. SATELLITE CONTINUING SHOW VERY ACTIVE
PATTERN FROM THE CENTRAL PACIFIC INTO NORTH AMERICA. GULF OF ALASKA
SYSTEM IS PUMPING UP RIDGE BEHIND SYSTEM APROACHING THE PACIFIC
NORTHWEST COAST. DEEP AND CUTOFF UPPER IS SETTLING INTO THE GREAT
BASIN. QUESTION WILL BE IF INCOMING PACIFIC SYSTEM WILL BE ENOUGH TO
KICK OUT SOUTHWEST SYSTEM. SATELLITE AND HEIGHT FALL ANALYSIS WOULD
SAY THAT THE SYSTEM IS STILL GOING TO DO SOME DIGGING.

NUMEROUS SHORTWAVES IN SOUTH TO SOUTHWEST FLOW ALOFT. CONVECTION
THIS AFTERNOON STARTED ON FRONTAL BOUNDARY THAT HAD SAGGED OVER THE
NORTHWEST PORTION OF THE FORECAST OF THE AREA. ACTIVITY GOT HELPED
OUT BY A STRONGER THAN EXPECTED SHORTWAVE. AIR MASS HAS CONTINUED
TO MOISTEN AND COOL OVER THE LAST 24 HOURS. THE DRY LINE LOOKS TO
HAVE SHIFTED TO THE WEST. WILL GO WITH A BLEND OF THE ETA AND GFS
WITH ETA DOING BETTER AT LOWER LEVELS AND THE GFS AT HIGHER LEVELS.

FOR TODAY/TONIGHT...STILL HAVE STORMS TO THE SOUTHWEST OF AREA...AND
EVEN NEW DEVELOPMENT ALONG THE FRONT RANGE AT THIS TIME OF NIGHT.
WILL HAVE TO MONITOR TRENDS UP TO THE LAST MINUTE TO SEE IF WILL
NEED ANY LINGERING PRECIPITATION IN THE MORNING OR HAVE NO TIME
DESIGNATION FOR THUNDERSTORMS. GOING BY THE MODELS WOULD SAY NO
BOUNDARIES WILL BE OVER THE AREA TODAY AS FRONT PULLS TO THE NORTH A
LITTLE. LOOKING AT SURFACE OBSERVATIONS WOULD SAY THAT A COUPLE OF
OUTFLOW BOUNDARIES ARE PRESENT OVER THE NORTHERN AND EASTERN KANSAS
COUNTIES.

TO COMPLICATE MATTERS LOOKS LIKE WILL HAVE SOME STRATUS PULLED INTO
AT LEAST THE EASTERN PORTION OF THE AREA TODAY WHICH COULD LIMIT
INSTABILITY. MODELS SAY ONE WEAK SHORTWAVE OVER NORTHERN SECTIONS
THIS AFTERNOON AND ANOTHER ONE APROACHING FROMT THE SOUTHWEST.
HOWEVER...NICE CIRCULATION IN WEST TEXAS COMING STRAIGHT NORTH THAT
THE MODELS DO NOT SEEM TO SEE OR HAVE IN THE WRONG PLACE. AFTER ALL
IS SAID AND DONE WILL HAVE A SLIGHT CHANCE TO CHANCE OUT FOR MOST OF
THE FORECAST AREA. THE AREAS THAT WILL PROBABLY HAVE THE LEAST CHANCE
IS OVER THE EXTREME SOUTH AND SOUTHEAST. ONCE STORMS START IN
ADDITION TO SEVERE WILL PROBABLY HAVE LOCALLY HEAVY RAINFALL IN THE
SOUTH TO SOUTHWEST FLOW ALOFT. DUNDY AND RED WILLOW COUNTIES RECEIVED
1.5 TO A LITTLE OVER 2 INCHES OF RAINFALL IN AROUND AN HOUR
YESTERDAY. PRECIPITABLE WATER VALUES ARE 145 TO 175 PERCENT OF
NORMAL. THE NORTHWEST HALF TO TWO THIRDS OF THE FORECAST AREA HAS
MOISTURE THROUGH 500 MB WITH THE EXCEPTION OF THE FAR SOUTHEAST. WILL
INSERT LOCALLY HEAVY RAINFALL INTO THE FORECAST FOR THIS PERIOD. WITH
CLOUD COVER...HIGH DEWPOINTS...AND UPSLOPE WINDS WILL GO NEAR TO
BELOW MAV GUIDANCE.

FOR THURSDAY/THURSDAY NIGHT...WILL HAVE RIGHT ENTRANCE OF JET
APROACH AND BE OVER THE AREA FROM THE AFTERNOON INTO THE EVENING
HOURS. DECENT SHORTWAVE IS JUST TO THE WEST OF THE AREA AT 18Z. 06Z
ETA HAS NOW PULLED THE SURFACE LOW POSITION AT 00Z FROM JUST SOUTH
OF GOODLAND TO NEAR BURLINGTON. IF THUNDERSTORMS FIRE EARLY ENOUGH...
EASTERN KIT CARSON AND CHEYENNE COUNTIES ALONG WITH THE EXTREME
WESTERN TIER OF KANSAS COUNTIES WILL HAVE A SHOT. HOWEVER...IF
DEVELOPMENT WAITS TO CLOSER TO 00Z SOME WESTERN PORTIONS COULD GET
DRY SLOTTED. WILL GIVE NORTHERN AND EASTERN SECTIONS GREATEST
CHANCE. CONSIDERING THE INSTABILITY AND OTHER FAVORABLE PARAMETERS...
WILL PUT SEVERE WORDING IN THE ZONES...AND HIT TOMORROW HARD IN THE
HWO. SOUTHWEST SECTIONS SHOULD BE THE WARMEST.

FOR FRIDAY/FRIDAY NIGHT...DRY...COOLER...AND MORE STABLE CONDITIONS
WILL PREVAIL. WILL PROBABLY NOT TOUCH THIS TIME PERIOD VERY MUCH.

NO CHANGES PLANNED IN THE 4 TO 7 DAY PERIOD AT THIS TIME.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

BULLER
Hazardous weather outlook, Jun 9, 10:35 AM MDT, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1035 AM MDT WED JUN 9 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-
CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK-
KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS-
WALLACE-WICHITA-YUMA-
1035 AM MDT (1135 AM CDT) WED JUN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE NORTHWESTERN
HALF OF THE TRI STATE REGION. THE AIR MASS OVER THE CENTRAL HIGH
PLAINS REMAINS MOIST AND UNSTABLE. A NEARLY STATIONARY FRONTAL
BOUNDARY THIS MORNING WAS LOCATED FROM JUST WEST OF MCCOOK NEBRASKA
TO SAINT FRANCIS KANSAS TO FLAGLER COLORADO. THIS BOUNDARY HAS
STARTED A SLOW DRIFT TO THE WEST. THE FRONT WILL CONTINUE THIS TREND
THROUGH THIS AFTERNOON AS A SURFACE LOW DEEPENS OVER SOUTHEAST
COLORADO.

DURING THE AFTERNOON AND EARLY EVENING...A COUPLE OF UPPER LEVEL
DISTURBANCES WILL MOVE ACROSS THE REGION. THESE SYSTEMS WILL CAUSE
SCATTERED THUNDERSTORMS TO DEVELOP OVER EASTERN COLORADO INTO EXTREME
NORTHWEST KANSAS AFTER 3 PM MDT. THE BEST THREAT FOR SEVERE STORMS
WILL BE ALONG AND WEST OF A LINE FROM MCCOOK NEBRASKA TO GOODLAND
KANSAS TO KIT CARSON COLORADO. THE STORMS WILL THEN MOVE OVER THE
REST OF THE REGION THROUGH THE LATE EVENING HOURS. THESE STORMS WILL
BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS OVER MUCH OF
THIS AREA. SIMILARLY TO YESTERDAY...THE WINDS COULD ALSO CAUSE
BLOWING DUST TO REDUCE VISIBILITIES TO BELOW A MILE. LOCALLY HEAVY
RAINFALL OF 1 TO 2 INCHES PER HOUR COULD ALSO OCCUR. THIS WILL
ENHANCE THE THREAT FOR FLASH FLOODING IN AREAS OF SOUTHWEST
NEBRASKA WHICH RECEIVED HEAVY RAIN YESTERDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A POTENTIALLY DANGEROUS SEVERE WEATHER EVENT COULD OCCUR ON
THURSDAY OVER MOST OF THE REGION. ABUNDANT MOISTURE AND
INSTABILITY WILL CONTINUE TO BE IN PLACE ON THURSDAY....ESPECIALLY
EAST OF HIGHWAY 27. A STRONG UPPER LEVEL STORM SYSTEM WILL PUSH A
DRYLINE ACROSS THE REGION FROM WEST TO EAST...CAUSING SCATTERED TO
NUMEROUS THUNDERSTORMS IN THE AFTERNOON AND EVENING. STORMS WILL
RAPIDLY BECOME SEVERE...AND PRODUCE LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES.

AFTER A DRY FRIDAY AND FRIDAY NIGHT...A CHANCE OF THUNDERSTORMS WILL
RETURN TO THE AREA FROM SATURDAY INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM MDT (4 PM CDT).

LAMMERS/BURKE

In the hours before

Local storm report, Jun 9, 9:54 AM MDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
954 AM MDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             HAIGLER                 40.01N 101.94W
06/08/2004  1.00 INCH        DUNDY              NE   PUBLIC

            TIME ESTIMATED...LATE REPORT

0525 PM     HAIL             HAIGLER                 40.01N 101.94W
06/08/2004  0.75 INCH        DUNDY              NE   PUBLIC

            LATE REPORT

0550 PM     HAIL             3 N BETHUNE             39.30N 102.42W
06/08/2004  1.50 INCH        KIT CARSON         CO   NWS EMPLOYEE

            HAIL COVERING GROUND...CORRECTION FOR TIME

0611 PM     HAIL             8 N BETHUNE             39.30N 102.42W
06/08/2004  0.75 INCH        KIT CARSON         CO   NWS EMPLOYEE

            CORRECTION FOR TIME

&&

DLN/DLF
Special weather statement, Jun 9, 1:36 PM MDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
136 PM MDT WED JUN 9 2004

COZ090>092-100200-
CHEYENNE CO-KIT CARSON-YUMA-
136 PM MDT WED JUN 9 2004

...TORNADO WATCH NUMBER 417 IS IN EFFECT UNTIL 8 PM MDT...

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR
EAST CENTRAL COLORADO.  COUNTIES INCLUDED IN THE WATCH ARE YUMA...KIT
CARSON...AND CHEYENNE.

DLN/DLF

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 6:28 PM MDTSevere Thunderstorm WarningGLDYuma62 min
Jun 8, 6:32 PM MDTSevere Thunderstorm WarningGLDYuma58 min
Jun 8, 6:43 PM MDTSevere Thunderstorm WarningGLDKit Carson62 min
Jun 8, 7:43 PM MDTSevere Thunderstorm WarningGLDKit Carson32 min
Jun 8, 7:47 PM MDTSevere Thunderstorm WarningGLDYuma58 min
Jun 9, 3:49 PM MDTSevere Thunderstorm WarningGLDKit Carson41 min
Jun 9, 3:49 PM MDTSevere Thunderstorm WarningGLDCheyenne56 min
Jun 9, 4:31 PM MDTSevere Thunderstorm WarningGLDKit Carson29 min
Jun 9, 5:23 PM MDTTornado WarningGLDCheyenne37 min
Jun 9, 5:27 PM MDTSevere Thunderstorm WarningGLDYuma63 min
Jun 9, 5:40 PM MDTTornado WarningGLDKit Carson65 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.